Home Forums Other Specialities Gastroenterology Barrett’s Esophagus – Role of PPI

Viewing 1 post (of 1 total)
  • Author
    Posts
  • #2536
    Anonymous
    Inactive

    Proton Pump Inhibitor Use May Not Prevent High-grade Dysplasia and Oesophageal Adenocarcinoma in Barrett’s Oesophagus

    A Nationwide Study of 9883 Patients

    F. Hvid-Jensen*, L. Pedersen†, P. Funch-Jensen‡ & A. M. Drewes§
    *Department of Surgical Gastroenterology L, Aarhus University Hospital, Aarhus, Denmark.
    †Department of Clinical Epidemiology, Aarhus University Hospital, Aarhus, Denmark.
    ‡Aleris-Hamlet Hospital and Institute of Clinical Medicine, Aarhus University Hospital, Aarhus, Denmark.

    Aliment Pharmacol Ther. 2014;39(9):984-991.
    Background: Proton pump inhibitors (PPI) may potentially modify and decrease the risk for development of oesophageal adenocarcinoma in Barrett’s oesophagus (BO).

    Aim: To investigate if the intensity and adherence of PPI use among all patients with BO in Denmark affected the risk of oesophageal adenocarcinoma.

    Methods: We performed a nationwide case–control study in Denmark among 9883 patients with a new diagnosis of BO. All incident oesophageal adenocarcinomas and high-grade dysplasias were identified, and risk ratios were estimated on the basis of prior use of PPIs. Sex- and age-matched BO patients without dysplasia or malignancies in a 10:1 ratio were used for comparison. Conditional logistic regression was used for analysis, adjusting for low-grade dysplasia, gender and medication.

    Results: We identified 140 cases with incident oesophageal adenocarcinomas and/or high-grade dysplasia, with a median follow-up time of 10.2 years. The relative risk of oesophageal adenocarcinoma or high-grade dysplasia was 2.2 (0.7–6.7) and 3.4 (95% CI: 1.1–10.5) in long-term low- and high-adherence PPI users respectively.

    Conclusions: No cancer-protective effects from PPI’s were seen. In fact, high-adherence and long-term use of PPI were associated with a significantly increased risk of adenocarcinoma or high-grade dysplasia. This could partly be due to confounding by indication or a true negative effect from PPIs. Until the results from future studies hopefully can elucidate the association further, continuous PPI therapy should be directed at symptom control and additional modalities considered as aid or replacement.

Viewing 1 post (of 1 total)
  • You must be logged in to reply to this topic.